The arithmetic and geometry of Salem numbers

Ghate, Eknath ; Hironaka, Eriko (2001) The arithmetic and geometry of Salem numbers Bulletin of the American Mathematical Society, 38 (3). pp. 293-314. ISSN 0273-0979


Official URL:

Related URL:


A Salem number is a real algebraic integer, greater than 1, with the property that all of its conjugates lie on or within the unit circle, and at least one conjugate lies on the unit circle. In this paper we survey some of the recent appearances of Salem numbers in parts of geometry and arithmetic, and discuss the possible implications for the 'minimization problem'. This is an old question in number theory which asks whether the set of Salem numbers is bounded away from 1.

Item Type:Article
Source:Copyright of this article belongs to American Mathematical Society.
ID Code:101569
Deposited On:09 Mar 2018 10:34
Last Modified:09 Mar 2018 10:34

Repository Staff Only: item control page